Flatulence, known as farting or wind, is normal. There are things you can do if you fart a lot or it's smelly. In some cases it can be a sign of a health condition.
Check if your flatulence is normal
Farting is usually nothing to worry about. Everyone farts, some people more than others. The average is 5 to 15 times a day.
What's normal is different for everyone. If you notice a change or it's affecting your life, there are things you can do.
Things you can do to cut down excessive or smelly wind
- eat smaller meals, more often
- drink or chew food slowly
- exercise to improve how your body digests food
- eat a healthy, balanced diet
- try to drink peppermint tea
- do not chew gum, smoke, or suck pen tops or hard sweets to avoid swallowing air
- do not wear loose-fitting dentures
- do not eat too many foods that are difficult to digest and make you fart
Foods that are difficult to digest
A pharmacist can help with excessive or smelly wind
Speak to a pharmacist about excessive or smelly wind.
They might be able to tell you:
- if you can buy something to help – for example, charcoal tablets or special underwear and pads that absorb smells
- if you should see a GP
See a GP if:
- self help and pharmacy treatments haven't worked and flatulence is affecting your life
- you've got a stomach ache or bloating that won't go away or comes back
- you keep getting constipation or diarrhoea
- you've lost weight without trying
- there's blood in your poo
- you have signs of an infection, like a very high temperature or feeling hot and shivery
What causes excessive or smelly wind
Excessive or smelly wind can be caused when you swallow air or eat foods that are difficult to digest. It can also sometimes be a sign of a health condition.
Don't self-diagnose – see a GP if you're worried about flatulence.
|Bloating, stomach pain with diarrhoea or constipation that comes and goes||irritable bowel syndrome (IBS)|
|Indigestion, constipation, diarrhoea and stomach pain||coeliac disease|
|Diarrhoea, bloating, stomach pain, feeling sick||lactose intolerance|
Excessive or smelly wind can also be a side effect of some medicines, including:
- non-steroidal anti-inflammatory drugs (NSAIDS), like ibuprofen
- some laxatives
- antifungal medicines
Don't stop or change your medication without speaking to your GP first.
Page last reviewed: 11/12/2017
Next review due: 11/12/2020